Hail, Refugio
- When
- April 4, 2:28 PM CST
- Where
- Refugio County, 1.95 mi ENE of Austwell
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Post Office
- Coordinates
- 28.390, -96.840
Golf ball sized hail reported by Austwell Postmaster.
Isolated severe thunderstorms developed over the Mid Coast region in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Isolated severe thunderstorms developed over the Mid Coast region in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 4, 1:47 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 247 PM CDT WED APR 4 2012 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SEVERE THUNDERSTORM POTENTIAL WILL BE THE MAIN FORECAST CONCERN IN THE SHORT TERM. 12Z CRP SOUNDING SHOWS A WEAKER CAP ACROSS THE REGION THAN THIS TIME YESTERDAY. 700MB TEMPS HAVE COOLED FROM 11 DEGREES C FROM YESTERDAY TO ABOUT 7 DEGREES TODAY. LATEST SPC MESOANALYSIS PAINTS MLCAPES OF 3500 J/KG WITH CIN PRETTY MUCH ERODED ACROSS THE COASTAL BEND REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALL READY IN THE VICTORIA AREA OVER TO PORT LAVACA AND POINT COMFORT. ADDITIONAL CONVECTION EXPECTED ALONG THE BOUNDARY WHICH HAS STALLED ACROSS THE THE REGION. SEVERE THUNDERSTORMS WITH A LARGE HAIL/WIND THREAT WILL BE POSSIBLE GIVEN THE DEGREE OF INSTABILITY THIS AFTERNOON. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF THE AREA EXCEPT THE WESTERN BRUSH COUNTRY UNTIL 8PM THIS EVENING. ANTICIPATE THE COVERAGE OF STORMS TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. MODELS INDICATE NEAR SURFACE MOISTURE REMAINING ACROSS SOUTH TEXAS TONIGHT LEADING TO ANOTHER ROUND OF FOG. UPPER LEVEL LOW WHICH HAS BEEN OVER THE SOUTHERN PLAINS THE LAST COUPLE OF DAYS FINALLY MOVES TO THE EAST ON THURSDAY WITH UPPER LEVEL RIDGING ACROSS SOUTH TEXAS...ENDING THE CHANCES FOR PRECIP. WARM DAY ON THURSDAY WITH MIDDLE 90S ACROSS THE BRUSH COUNTRY TO LOWER 80S ALONG THE COAST...MID/UPPER 80S INLAND. && LONG-TERM (FRIDAY THROUGH WEDNESDAY)...THE EXTENDED FORECAST CONTINUES TO BE DOMINATED BY AN UPPER LEVEL RIDGE OVERHEAD. OVERALL...WARM AND TRANQUIL WEATHER WILL BE IN PLACE. HOWEVER...COULD SEE A BIT OF PATCH FOG FRIDAY MORNING AND SATURDAY MORNING AS LOW LEVEL MOISTURE REMAINS IN PLACE BENEATH THE DRIER AIR ALOFT. THROUGH THIS WEEKEND...THE RIDGE OF HIGH PRESSURE WILL BREAK DOWN A BIT AND SHIFT EASTWARD. THUS...850MB MOISTURE INCREASES ACROSS THE REGION...ESPECIALLY THE WESTERN BRUSH COUNTRY. THUS...ALONG WITH WEAK DISTURBANCES MOVING OUT OF MEXICO COULD AID IN THE DEVELOPMENT OF AFTERNOON/EVENING CONVECTION OVER THE SIERRA MADRE. THIS ACTIVITY COULD HOLD TOGETHER AND PUSH INTO THE BUSH COUNTRY IN THE LATE EVENING HOURS. THUS...WILL KEEP MENTION OF PRECIPITATION ACROSS FAR WEST THIS WEEKEND. THE GFS SOLUTION CONTINUES TO BRING ANOTHER WEAK FRONTAL BOUNDARY INTO SOUTH CENTRAL TEXAS BY NEXT WEDNESDAY...HOWEVER DEEP MOISTURE AND UPPER LEVEL LIFT LOOK LIMITED. FOR NOW WILL KEEP NEXT WEEK WARM AND DRY WITH LIGHT TO MODERATE ONSHORE FLOW. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 66 90 67 87 70 / 10 10 10 10 10 VICTORIA 62 88 62 85 66 / 10 10 10 10 10 LAREDO 68 96 70 95 70 / 10 10 0 10 10 ALICE 65 93 65 89 68 / 10 10 10 10 10 ROCKPORT 68 81 69 81 71 / 10 10 10 10 10 COTULLA 62 93 64 91 66 / 10 10 0 10 10 KINGSVILLE 67 92 66 87 68 / 10 10 10 10 10 NAVY CORPUS 69 80 68 84 71 / 10 10 10 10 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && TB/78...SHORT TERM RG/82...LONG TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 104 PM CDT WED APR 4 2012 GMZ230-235-250-255-270-275-TXZ229>234-239>247-051815- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 104 PM CDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTH TEXAS...LASTING THROUGH 8 PM CDT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY ALONG AND EAST OF HIGHWAY 16. SOME STORMS COULD BE COME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE WESTERN BRUSH COUNTRY SATURDAY AND SUNDAY EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RG
The Corpus Christi radar (KCRP), 94 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
2 hail. Local standard time, as filed.
Golf ball sized hail reported by Austwell Postmaster.
Quarter sized hail reported at the Bayside Express Gas Station in Seadrift.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378016, 378017.